Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2003, 2:47 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 2:47 PM EDT (18:47 UTC)
- Expired
- Aug 8, 2003, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 081849
FFWRNK
WVC055-082145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI AUG 8 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 545 PM EDT
* AT 247 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN MERCER COUNTY.
RADAR ESTIMATED RAINFALL AMOUNTS OF ALMOST 2 INCHES SINCE 2 PM.
FLASH FLOODING IS LIKELY.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE
PETTRY...
SPEEDWAY...
ATHENS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3728 8121 3732 8101 3733 8090 3744 8089
3759 8111
$$
091 follow-up statement
000 WGUS71 KRNK 082057 FFSRNK WVC055-082145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 453 PM EDT FRI AUG 8 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 545 PM EDT... EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA EVEN THOUGH THE HEAVY RAIN HAS ENDED ACROSS EASTERN MERCER COUNTY... RUNOFF FROM EARLIER RAIN COULD STILL PRODUCE FLOODING IN THE VICINITY OF PETTRY... SPEEDWAY... AND ATHENS WHERE BETWEEN 1.5 AND 2 INCHES OF RAIN FELL BETWEEN 130 PM AND 300 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:55 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 8, 10:55 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1055 AM EDT FRI AUG 8 2003 CONCERN AGAIN THIS AFTERNOON AND EVENING IS FOR HEAVY RAINFALL. FLOOD WATCH IS CURRENTLY IN PLACE FOR AREAS SOUTH AND WEST OF THE ROANOKE VALLEY WHERE RECENT RAINS HAVE RESULTED IN VERY LOW FFG VALUES...1HR GUIDANCE 1.25 OR LESS. THIS AREA IS ALSO CLOSER TO THE UPPER TROF AXIS WHICH IS PROMOTING SLOWER OR NEARLY STATIONARY MOVEMENT OF ANY DEEP CONVECTION ONCE IT FORMS. THERE ARE TWO AREAS TO WATCH TODAY FOR POTENTIAL HEAVY RAINFALL. ONE IS THE MOUNTAINS S AND W OF ROA WHERE NEARLY STATIONARY DEEP CONVECTION WILL BUBBLE UP FROM THE AFTN HEATING. THE OTHER IS THE SFC TROF WHICH IS JUST EAST OF THE CWA...WHERE RDU IS HAVING PROBLEMS NOW. THIS SFC TROF WHICH RUNS FROM AKQ TO RDU HAS BECOME THE FOCUS FOR LL MOISTURE POOLING...SFC DEWPTS IN THE L70S. ALOFT...THIS REGION IN THE RIGHT ENTRANCE REGION OF THE 25/30H JET...WITH UNIFORM WINDS ABOVE 85H. WITH LITTLE MOVEMENT OF UPPER TROF POSITION TODAY...TRAINING DEEP CONVECTION WILL BE A PROBLEM THERE. PWATS THE LAST 24 HOURS HAVE COME UP...RNK 1.6 AND GSO 1.8. DEPTH OF THE LOW LEVEL MOISTURE HAS ALSO INCREASED 85H DEWPTS UP 3-5 DEG C FROM 12Z THU...NOW SHOWING 14 DEG C PLUS. IN A NUTSHELL...CURRENT FLOOD WATCH LOOKS GOOD. MAY HAVE TO EXPAND IT TO INCLUDE MORE EASTERN COUNTIES IF UPPER TROF BECOMES MORE NEGATIVELY TILTED...FORCING THE LL BOUNDARY WHICH IS OVER AKQ/RDUS AREA FARTHER WEST. IF THIS OCCURS...THREAT FOR TRAINING DEEP CONVECTION WILL INCREASE IN THE DANVILLE AND LYNCHBURG AREAS. WILL CONTINUE TO MONITOR. .RNK... NC...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES NCZ001>004...NCZ018>020. VA...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043. WV...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES WVZ042>044. 11
Hazardous weather outlook, Aug 8, 6:01 AM EDT, 8 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE. SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:14 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
| Aug 7, 10:42 PM EDT | Flash Flood Warning | RNK | Mercer | 108 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.